Completeness and existence of bounded biharmonic functions on a riemannian manifold
Annales de l'Institut Fourier, Volume 24 (1974) no. 1, pp. 311-317.

A.S. Galbraith has communicated to us the following intriguing problem: does the completeness of a manifold imply, or is it implied by, the emptiness of the class H 2 B of bounded nonharmonic biharmonic functions? Among all manifolds considered thus far in biharmonic classification theory (cf. Bibliography), those that are complete fail to carry H 2 B-functions, and one might suspect that this is always the case. We shall show, however, that there do exist complete manifolds of any dimension that carry H 2 B-functions. Moreover, there exist both complete and incomplete manifolds not permitting these functions, and, trivially, incomplete manifolds possessing them.

A.S. Galbraith nous a communiqué la question suivante : est-ce que la complétion d’une variété implique, ou est impliquée par, la propriété que la classe H 2 B des fonctions bornées non harmoniques biharmoniques soit vide ? Parmi toutes les variétés considérées jusqu’ici dans la classification biharmonique, celles qui sont complètes ne portent pas de H 2 B-fonctions et on peut suspecter qu’il en est toujours ainsi. Nous allons montrer cependant qu’il existe bien des variétés complètes de toute dimension qui portent des H 2 B-fonctions. De plus, il existe des variétés complètes et des variétés incomplètes qui n’en portent pas et, de façon évidente, des variétés incomplètes qui en portent.

@article{AIF_1974__24_1_311_0,
     author = {Sario, Leo},
     title = {Completeness and existence of bounded biharmonic functions on a riemannian manifold},
     journal = {Annales de l'Institut Fourier},
     pages = {311--317},
     publisher = {Institut Fourier},
     volume = {24},
     number = {1},
     year = {1974},
     doi = {10.5802/aif.502},
     mrnumber = {353203},
     zbl = {0273.31010},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.502/}
}
TY  - JOUR
AU  - Sario, Leo
TI  - Completeness and existence of bounded biharmonic functions on a riemannian manifold
JO  - Annales de l'Institut Fourier
PY  - 1974
DA  - 1974///
SP  - 311
EP  - 317
VL  - 24
IS  - 1
PB  - Institut Fourier
UR  - http://www.numdam.org/articles/10.5802/aif.502/
UR  - https://www.ams.org/mathscinet-getitem?mr=353203
UR  - https://zbmath.org/?q=an%3A0273.31010
UR  - https://doi.org/10.5802/aif.502
DO  - 10.5802/aif.502
LA  - en
ID  - AIF_1974__24_1_311_0
ER  - 
%0 Journal Article
%A Sario, Leo
%T Completeness and existence of bounded biharmonic functions on a riemannian manifold
%J Annales de l'Institut Fourier
%D 1974
%P 311-317
%V 24
%N 1
%I Institut Fourier
%U https://doi.org/10.5802/aif.502
%R 10.5802/aif.502
%G en
%F AIF_1974__24_1_311_0
Sario, Leo. Completeness and existence of bounded biharmonic functions on a riemannian manifold. Annales de l'Institut Fourier, Volume 24 (1974) no. 1, pp. 311-317. doi : 10.5802/aif.502. http://www.numdam.org/articles/10.5802/aif.502/

[1] D. Hada, L. Sario, C. Wang, Dirichlet finite biharmonic functions on the Poincaré N-ball, J. Reine Angew. Math. (to appear). | Zbl

[2] D. Hada, L. Sario, C. Wang, N-manifolds carrying bounded but no Dirichlet finite harmonic functions, Nagoya Math. J. (to appear). | Zbl

[3] Y.K. Kwon, L. Sario, B. Walsh, Behavior of biharmonic functions on Wiener's and Royden's compactifications, Ann. Inst. Fourier (Grenoble) 21 (1971), 217-226. | Numdam | MR | Zbl

[4] N. Mirsky, L. Sario, C. Wang, Bounded polyharmonic functions and the dimension of the manifold, J. Math. Kyoto Univ., 13 (1973), 529-535. | MR | Zbl

[5] M. Nakai, Dirichlet finite biharmonic functions on the plane with distorted metrics, (to appear). | Zbl

[6] M. Nakai, L. Sario, Completeness and function-theoretic degeneracy of Riemannian spaces, Proc. Nat. Acad. Sci., 57 (1967), 29-31. | MR | Zbl

[7] M. Nakai, L. Sario, Biharmonic classification of Riemannian manifolds, Bull. Amer. Math. Soc., 77 (1971), 432-436. | MR | Zbl

[8] M. Nakai, L. Sario, Quasiharmonic classification of Riemannian manifolds, Proc. Amer. Math. Soc., 31 (1972), 165-169. | MR | Zbl

[9] M. Nakai, L. Sario, Dirichlet finite biharmonic functions with Dirichlet finite Laplacians, Math. Z., 122 (1971), 203-216. | MR | Zbl

[10] M. Nakai, L. Sario, A property of biharmonic functions with Dirichlet finite Laplacians, Math. Scand., 29 (1971), 307-316. | MR | Zbl

[11] M. Nakai, L. Sario, Existence of Dirichlet finite biharmonic functions, Ann. Acad. Sci. Fenn. A.I, 532 (1973), 1-34. | MR | Zbl

[12] M. Nakai, L. Sario, Existence of bounded biharmonic functions, J. Reine Angew. Math. 259 (1973), 147-156. | MR | Zbl

[13] M. Nakai, L. Sario, Existence of bounded Dirichlet finite biharmonic functions, Ann. Acad. Sci. Fenn. A.I., 505 (1972), 1-12. | MR | Zbl

[14] M. Nakai, L. Sario, Biharmonic functions on Riemannian manifolds, Continuum Mechanics and Related Problems of Analysis, Nauka, Moscow, 1972, 329-335. | MR | Zbl

[15] L. Sario, Biharmonic and quasiharmonic functions on Riemannian manifolds, Duplicated lecture notes 1968-1970, University of California, Los Angeles.

[16] L. Sario, M. Nakai, Classification Theory of Riemann Surfaces, Springer-Verlag, 1970, 446 pp. | MR | Zbl

[17] L. Sario, C. Wang, The class of (p, q)-biharmonic functions, Pacific J. Math., 41 (1972), 799-808. | MR | Zbl

[18] L. Sario, C. Wang, Counterexamples in the biharmonic classification of Riemannian 2-manifolds, Pacific J. Math. (to appear). | Zbl

[19] L. Sario, C. Wang, Generators of the space of bounded biharmonic functions, Math. Z., 127 (1972), 273-280. | MR | Zbl

[20] L. Sario, C. Wang, Quasiharmonic functions on the Poincaré N-ball, Rend. Mat. (to appear). | Zbl

[21] L. Sario, C. Wang, Riemannian manifolds of dimension N ≥ 4 without bounded biharmonic functions, J. London Math. Soc. (to appear). | Zbl

[22] L. Sario, C. Wang, Existence of Dirichlet finite biharmonic functions on the Poincaré 3-ball, Pacific J. Math., 48 (1973), 267-274. | MR | Zbl

[23] L. Sario, C. Wang, Negative quasiharmonic functions, Tôhoku Math. J., 26 (1974), 85-93. | MR | Zbl

[24] L. Sario, C. Wang, Radial quasiharmonic functions, Pacific J. Math., 46 (1973), 515-522. | MR | Zbl

[25] L. Sario, C. Wang, Parabolicity and existence of bounded biharmonic functions, Comm. Math. Helv. 47, (1972), 341-347. | MR | Zbl

[26] L. Sario, C. Wang, Positive harmonic functions and biharmonic degeneracy, Bull. Amer. Math. Soc., 79 (1973), 182-187. | MR | Zbl

[27] L. Sario, C. Wang, Parabolicity and existence of Dirichlet finite biharmonic functions, J. London Math. Soc. (to appear). | Zbl

[28] L. Sario, C. Wang, Harmonic and biharmonic degeneracy, Kodai Math. Sem. Rep., 25 (1973), 392-396. | MR | Zbl

[29] L. Sario, C. Wang, M. Range, Biharmonic projection and decomposition, Ann. Acad. Sci. Fenn. A.I., 494 (1971), 1-14. | MR | Zbl

[30] C. Wang, L. Sario, Polyharmonic classification of Riemannian manifolds, Kyoto Math. J., 12 (1972), 129-140. | MR | Zbl

Cited by Sources: